Does Lamictal strongly reduce motivation?

satsujin

New
Messages
15
Reaction score
0
Points
0
Hi folks,

I would like to know if there is any real proof that Lamictal (on its own or along with Topamax) ever has the side effect of reducing motivation. I have been taking it for a couple years now and it controls my seizures extremely well. However, I recently had to admit to myself that I had no motivation in life. Even when I can be bothered to start a project, I don't tend to stick with it for very long. I am wondering if this is just me or maybe a side effect of Lamictal. I may, of course, just be looking for an excuse to blame my own weaknesses on something else.
 

skyfire322

Stalwart
Messages
335
Reaction score
2
Points
68
This is very interesting. I've been on Lamictal since the beginning. Never really thought about it, but although I've had my days/weeks of motivation I do seem to have that tendency as well.

I know it's not depression, because I know what that feels like. Hmm.. I might bring that up with my doctor when I see him.
 

valeriedl

VIP
Moderator
Supporter
Messages
4,404
Reaction score
63
Points
203
One of the meds that I'm on is Lamictal, I'm not taking Topamax however.

I don't know if you want to say I'm not motivated to do things I just know that I have trouble to get off my butt going and do them.

The kitchen floor needs moped but I'll do it tomorrow. Well it's tomorrow and I'll just do it tomorrow. This could go on for a month until I finally do it. When I do finally clean it does get done very good and the whole house usually gets done, not just the kitchen floor. I'm not sure if this is what you mean by motivation or not?

I will start doing things like writing, drawing and other hobbies I have. I think I get bored with them after a while and stop doing it. With writing I usually get stuck and can't think of where to go next in the book so I stop doing it.

I also like to be alone when I'm doing most things. I can't stand cleaning when my husband is home. He doesn't help me clean, which I don't mind because I like to do it in my own way, but he has to tell me how I should be doing it. If I'm writing or drawing he always interrupts me and I loose track of what I'm doing.
 
Messages
589
Reaction score
0
Points
0
I'm taking 125mg of Lamictal twice a day, and I too have noticed a decrease in motivation since starting it. I have OCD and was actually making slow, but consistent progress trying to clean up this house and declutter, but once I started seizure meds, any progress went south and has remained there ever since...that's 4 years of zero progress...if anything, things are even worse.

I'm also on gabapentin, so it's possible that is the culprit too. I have no idea. Good question though...
 

N Sperlo

Veteran
Messages
1,174
Reaction score
0
Points
161
IMHO any medicine with depression as a side effect have a tendency to reduce motivation. I know it is the case with myself and my wife. I can't remember is she is on lamictal or not (she is still on something lol). The doc tried topamax for her. It actually caused a seizure. She is not epileptic.
 

Dignan

Stalwart
Messages
625
Reaction score
1
Points
86
I'd say anything is possible with meds and an individuals results. When I came off of dilantin I noticed that I woke up earlier and it was easier to find the gumption to exercise. Conversely, after moving from Neurontin to Keppra, I noticed fatigue increase. So, motivation? If the drugs make me feel tired, my motivation can go with it.
 

Nakamova

Super Moderator / Thank You Queen
Moderator
Messages
16,777
Reaction score
231
Points
173
E-meds tend to have a sedative effect (that's their job). And some e-meds (including Lamictal), are prescribed for mild bipolar, because of their "flattening" effect on mood swings. So it's possible that fatigue, sedation and/or other side effects of Lamictal are affecting your energy levels and motivation. I've been on Lamictal for 6 years now, but haven't noticed any particular change in motivation except during the first month or so when my brain was adjusting to it. During that time, Lamictal had a stimulating effect, and I was "over-perky" and hyperfocused -- the kind of mood that leads you to organize your sock drawer by color and material. :) I got a lot done! But I don't think that was "motivation" per se.
 

Dignan

Stalwart
Messages
625
Reaction score
1
Points
86
Nak, at least that was a positive change! Did that effect last, or did it subside over time?
 

Nakamova

Super Moderator / Thank You Queen
Moderator
Messages
16,777
Reaction score
231
Points
173
Unfortunately, it only lasted about 2 months. But it's just as well -- the flipside of that particular side effect was that I was also sleeping very poorly. Once my sleep improved, the daytime perkiness went away too.
 

valeriedl

VIP
Moderator
Supporter
Messages
4,404
Reaction score
63
Points
203
I've been on Lamictal for 6 years now, but haven't noticed any particular change in motivation except during the first month or so when my brain was adjusting to it. During that time, Lamictal had a stimulating effect, and I was "over-perky" and hyperfocused -- the kind of mood that leads you to organize your sock drawer by color and material. :) I got a lot done! But I don't think that was "motivation" per se.
I've been on Lamictal for a while and I wonder if that could be the cause of the way I clean and do things?

I also organized the things in my dresser - socks, underwear, shirts and what ever else perfectly in stupid ways like this once. I took all the plastic containers out of the kitchen cupboard once and you should have seen the wonderful way I had them organized!

When I cleaned the bathroom once I took everything out of the very large cupboard and organized it by what part of the body it was used on and when it was used. I also scrubbed the shelves in it, scrubbed the bathtub and scrubbed the walls. I actually got down on my hands and knees and scrubbed the floor too, no mop involved.

I don't know if this is just me or if the medicine can play a part in it but I can't stand to have a dirty dish in the sink, not even a spoon. When I go over to someone else's house and see that they have dirty dishes in their sink I just want to wash them. I can't walk by the sink and see them in there because it drives me crazy!
 
Last edited:

gigi

New
Messages
397
Reaction score
0
Points
0
pondering...

My lack of motivation must go way back! Seriously, like the aforementioned comment, it is the job of the anti seizure med to slow down the brain; thus the lack of motivation. Staying focused is a monumental job for me after almost 5 decades of this poison! I do feel the overwhelming desire to keep things neat and organized...like I can't go to bed with a dirty dish in the sink.
 

no.guru

New
Messages
197
Reaction score
0
Points
0
Unfortunately, it only lasted about 2 months. But it's just as well -- the flipside of that particular side effect was that I was also sleeping very poorly. Once my sleep improved, the daytime perkiness went away too.
Good to know the insomnia improved. I'm dealing with it now and hoping it improves for me too. Loving Lamictal otherwise. My head is much clearer than when I was on Dilantin, and I haven't noticed any decrease in motivation.

Dilantin was such a sedative for me that I could afford to be lax on sleep hygiene and still get a full night with deep sleep. Since having insomnia from Lamictal this past month, I've formed better sleep habits but still get only 4 or 5 hours and it isn't restful.
 

no.guru

New
Messages
197
Reaction score
0
Points
0
Thanks for the suggestion. My doctor recommended melatonin and said the insomnia should go away later. Just a matter of the body getting used to it. Melatonin will help in the meantime.

Although I haven't had that problem, hopefully it's the same with motivation issues.
 
Top